Posted 1/22/2006 7:44 PM (GMT -6)
I've taken both medications, but at different times.
Elavil made me terribly lethargic, I slept longer and longer, couldn't concentrate or think, I felt like a zombie. I finally stopped taking it when I began walking into walls and my speech was so slurred I could barely communicate. How do you know if it's the Elavil? Well, if you are lethargic and sleepy after a full night's sleep, I would say it's the drug. If the daytime sleepiness is different than what you felt before you started the elavil, I would say it's the drug. Are your reflexes decreased? Do your thoughts feel like they're running at half speed? Does your tongue feel heavy and thick? How is your vision, have you had any problems focussing as quickly as you did? Pay close attention, because if these things happen it's probably the Elavil.
What I would ask myself if I were you, how do you know that the Effexor isn't causing or making your insomnia worse? Effexor is notorious for causing insomnia. In fact when it was being tested a large percentage of the test subjects were prescribed sleep aids to counteract the side effect of the drug. Are you also aware that severe and painful withdrawal is common when attempting to get off the Effexor? I had a terrible experience on Effexor, and will willingly admit I despise the stuff. I could barely sleep at all when I was on it, and when I did I had horrble, violent nightmares. I think you are lucky that it is actually helping you.
If your pill collection is growing, and you aren't getting better, please consider another doctor. I would also suggest you see a sleep specialist for your insomnia. Especially because taking several seratonin reuptake inhibitors at once can also cause a potentially deadly condition in which too much seratonin builds up in the brain. It's rare, but many doctors have no clue. And you have the right to know about it.
I currently am using melatonin to sleep, and it's wonderful. I sleep naturally with it, and wake up feeling relatively refreshed considering all my other problems. I have been clinically depressed since childhood and have an autoimmune disorder, yet the melatonin has not effected either, in spite of the warnings. I've also used an herbal combination mixed for me by my naturopathic doctor, and that worked great, too. The melatonin is much less expensive, though.
The thing with melatonin is that 1. some brands are garbage. 2. you have to experiment to find the right dosage for you. Too little does nothing, and too much can actually make you hyper and sleepless. 3. Some people have don't respond to it at all and 4. some people experience a decrease in efficacy over time. I've been taking it for 9 months and it works as well today as it did when i first started. *keeps fingers crossed*
I once had a forever expanding pill collection, too. I've lost count of the antidepressants and anti-anxiety meds I've tried (around 20) Now I am on two prescriptions for pain - Ultram and Lyrica. That's it. Everything else I take is herbal, unless I take antibiotics, short term. I take a combination of 5-HTP, Velvet Bean, and GABA to treat the anxiety and depression, as well as other symptoms of the fibro. It works great! I'm not depressed anymore, and while I'm not really happy with my life, I feel like I am finally on the right track and I'm hopeful of recovery.
There are alternatives to the pill cycle, even for severe depression. It takes some time to find what's right for you, but there are answers if you seek them out. Medications are meant to be part of a recovery program for depression, not the cure in itself. If your doctor is only prescribing pills, and has no long-term plan for getting you off them, I would say he really is not qualified to treat your conditions, but that's only my opinion. Feel free to ignore.